Deadly doping: what’s being done to combat the Fentanyl crisis’ death toll

Christine Beyleveldt // Campus Life Editor
Illustration by Pamella Pinard

Knowing the signs of an overdose can save someone’s life, especially with inconspicuous opioids like Fentanyl lurking in common street drugs. It begins with high-like symptoms
– euphoria, relaxation and drowsiness, and cedes to shortened breath, a slowed heart rate and unconsciousness. The effects of Fentanyl set in quickly. The trouble is, anyone can fall prey because the opioid often goes undetected until it’s too late.

Fentanyl is laced into illicit street drugs to enhance their effect. Originally a pain medication used as an anaesthetic, it’s 50 to 100 times stronger than Morphine. Because it’s so potent, the drug comes in small doses, often concealed in silica gel sachets discreetly marked that can’t be seized at the Canadian border.

A sample of Fentanyl the size of a single grain of salt allows the user to settle into a comfortable high; just twice that dosage can cause death.

“We know the war on drugs hasn’t worked, so it’s probably not realistic to think our law enforcement agencies can stop Fentanyl from getting into Canada. It’s a huge business. Huge laboratories are manufacturing it,” said Capilano University Criminology instructor Laurel Whitney.

In British Columbia, where the opioid has had the biggest impact, overdoses claimed the lives of 914 people in 2016.

Whitney compares the Fentanyl crisis to the public hysteria surrounding Heroin and HIV/AIDS epidemic in the 1990s. “It’s here to stay,” she said. “The population of people who are involved in this behaviour is a continuing, existent fact, and so instead of using a moralizing discourse and hysterical non-scientific approaches that don’t work, it’s better to use harm reduction.”

Harm reduction begins with the premise that behaviour – in this case, illicit drug use – won’t cease. So instead of criminalizing drug use or warning people away from using, the harm it causes to users and those around them has to be reduced.

Insite, which opened in 2003, was North America’s first supervised injection site. Even though nurses working at Insite can’t prevent accidental overdosing, the supervising nurses present are trained to administer Narcan, the opiate antidote.

“By criminalizing the use of illicit drugs, you drive it into back alleys and dark corners, and then people end up sharing dirty needles and they end up transmitting diseases to each other or they end up using a dose of heroin that is stronger than the dose they used yesterday,” Whitney explained.

“If they’re lucky, a police officer happens to be walking by or a member of the public or a health care worker who sees them and calls 911, and they don’t pass away.”

Illustration by Pamella Pinard

Fire Hall No. 2 on the corner of Main and Powell is at the heart of the Downtown Eastside. Although it’s in one of the smaller precincts, the rotating crews respond to more calls than any other Fire Hall, with over 1,200 calls in March alone.

24-year-old firefighter Brandon Davies reckons 75 per cent of their calls are in relation to drug overdoses, since they’re only minutes away from Insite and St. Paul’s Hospital. “These are the fastest response times in the downtown core, but usually we still get there before the ambulance,” he explained.

The crew was having a busy morning when the Courier paid them a visit on Mar. 31, tending to four separate calls in the span of an hour and a half. In January, the Fire Hall acquired a second medic truck to keep up with the number of overdose-related calls they were receiving.

Davies led the way into the garage and hauled an oxygen tank and two first-aid kits out of the back of the medic truck and opened up a little black kit of Narcan. The tiny amber vials contain 0.4 milligrams of naloxone. On average it takes two doses to combat the opioid, some victims take three or four or even five or six doses.

It’s harmless on its own, he explained, snapping the cap off a vial and inserting a syringe to draw out the liquid, but it’s a lifesaver if you’ve overdosed. The most he’s ever needed to bring a person down off a high was 11 doses. “We don’t actually give Narcan as much as when we started because everyone has their own kit,” he said. “So we’ll get there and someone’s already done it.”

Even though they’re not administering Narcan as much as they were when Fentanyl was declared a public health crisis in Sept. 2015, they’ll still carry their own kits and prefer to use them because they know they’re clean and uncontaminated. Sometimes when they arrive they’ll open up the victim’s kit and discover the needles have been removed and used to shoot up illicit drugs.

The first thing firefighters do when they arrive on the scene is look for space. If they’re in a cramped room they’ll pull the victim out into an open hallway where there’s room to work, but nobody around them ever seems to care that they’re there or need space to work. Then they’ll check the victim’s breathing. A person’s oxygen intake should be 95 per cent or higher, anything less and Davies will breathe manually for them until the naloxone kicks in and the paramedics arrive.

Davies has seen oxygen levels as low as 17 per cent before. He explains that breathing for a person until their levels have returned to normal before administering the Narcan is important, otherwise they’ll panic when they wake up and aren’t able to breathe.

After coming to, they’ll either tell Davies to “fuck off” or they’ll want to go to the hospital where they’ll be put on a naloxone drip. “They’re pissed off,” he said. “They’ll do their heroin and they’ve spent all their money on it and we ruined their high.”

The naloxone only lasts a short while, and after being revived if an overdose victim wanders off they could be back on the ground and unconscious again in a matter of 30 minutes.

Davies recalled tending to a 250-pound man who had passed out after half a dose of heroin and his girlfriend, who was sitting next to him, was trying in vain to wake him up. As Davies prepared to start breathing for him she injected herself with the needle, which had been rolling on the floor, and shot up on the remainder of the dose of heroin. Minutes later, she too had overdosed and fallen unconscious.

“It does get frustrating at times; you see the same person day in and day out and they say ‘I’m never doing this again, I’m saving myself,’ but they never do,” said Davies.

Perhaps the most heartbreaking aspect of the crisis is that it affects the same people time and again. “A lot of people we go to often still have their hospital bands on,” Davies explained. “We know them by name, it’s a pretty small community.”

But Fentanyl isn’t the first public health crisis to devastate the Downtown Eastside community. Whitney explains that Heroin and HIV/AIDS were equally ruinous, although confined to one demographic. The only reason Fentanyl is a crisis is because it can affect anyone.

“If you’re a middle-class person and you’ve always been a recreational drug user but you [had] bad luck this time, your drugs were laced with Fentanyl, then our society is concerned because, you know, it could be my child next,” she said.

Whitney lives in the Downtown Eastside where sharps are disposed of in the foliage near her building. It’s a sign, she says, that the problem won’t relocate when the area becomes a landed gentry.

Every life is worth saving.

No Comments Yet

Leave a Reply

Your email address will not be published.